Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
139 Doctors are Online

Losing strength in feet after taking sizodone 3mg. Is this the side effect of medicine?

User rating for this question
Very Good
Answered by

Critical Care Specialist
Practicing since : 1992
Answered : 1663 Questions
Question
My sister aged 55 years having consulted with the doctor at cmc vellore and has been prescribed SIZODONE3mg.
After taking medicine for 7 days she loosen the strength in her feet..Now she can't stand on her feet and unable to walk. Is this the side effect of the medicine she is taking.
Posted Thu, 18 Oct 2012 in Medicines and Side Effects
 
 
Answered by Dr. Sadiq Mughal 6 hours later
Hi Dear,

Thanks for posting your query.

I understand from your query that your sister 55 years old is being treated for schizophrenia and prescribed SIZODONE, which is Risperidone. This medicine as like all other medicines, has the side effects, and most common side effect is decrease in blood pressure while standing up (called as orthostatic hypotension) usually occurring at the start of therapy leading to nausea and drowsiness, it also cause weight gain and somnolence. It cause side effect resembling to the symptoms of Parkinson disease, like shaking of muscle at rest and muscle stiffness, difficulty with voluntary movement and poor muscle tone.( but not the Parkinson disease)

Your sister is unable to stand and unable to walk. Yes, this is due to the side effects of this medicine. These side effects disappear once this medicine is discontinued or the dosage is reduced.

You are advised to consult the psychiatrist, so that he can advise you regarding the continuation of medicine.

I hope I addressed your question, for any further query, please do write back.

Regards,
Above answer was peer-reviewed by
 
Follow-up: Losing strength in feet after taking sizodone 3mg. Is this the side effect of medicine? 11 hours later
Thank you doctor. Please tell me How much time it will take to be normal after discontinuation of this medicine? Will she be able to walk and stand on her own?
 
 
Answered by Dr. Sadiq Mughal 14 hours later
Hi,

Thanks for your follow up.

This medicine risperidone is removed from the body by kidneys and has a excretion half life of 24 hours, and excretion of the drug is slow in elderly and patient having kidney disease, and symptoms persist several days after discontinuation of the medicine. Exact time cannot be stated as it varies from patient to patient. However withdrawal of the drug should be slow, so as to avoid acute withdrawal syndrome.

I hope I answered your question, I pray for the early recovery of your sister.

If you have no further queries, you may accept my answer and write a review.

Thanks.
Above answer was peer-reviewed by
 
Follow-up: Losing strength in feet after taking sizodone 3mg. Is this the side effect of medicine? 12 hours later
Thank u doctor for your early reply.
We have already discontinued the medicine SIZODONE -3 from last two days. Still no recovery found. She can't stand and walk. As you have mentioned that withdrawal of drug should be slow to avoid acute withdrawal syndrome. She was taking this drug from 17th of this month. Please advice how we should withdraw this drug. We understand it will take few days time for her recovery. Is it required to consult neuro physician. Sir, Please advice.
 
 
Answered by Dr. Sadiq Mughal 7 hours later
Hi,

Thanks for your follow up.

Since you have discontinued the drug from last 2 days, so question of slow withdrawal now doesn't exist. Slow withdrawal means, giving medicine half of the dose, on alternate days, then every third day and then reducing the dose to one fourth, and then 5th day, then once a week, and then so on and so forth, then stopping the drug fully.

Since the drug decreases the muscle tone and increases the muscle stuffiness, she will take time to regain muscle tone and decrease muscle rigidity, for which active physiotherapy is needed, which you should start right now.

It would be ideal to consult a Neurophysician.

I hope I answered you question. If you have no further queries, please accept my answer and write a review.

Regards,
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor